Fatal Fentanyl: One Pill Can Kill

Mark E Sutter, Roy R. Gerona, M. Thais Davis, Bailey M. Roche, Daniel Colby, James Chenoweth, Axel J. Adams, Kelly Owen, Jonathan B Ford, Hugh B Black, Timothy E Albertson

Research output: Contribution to journalArticle

63 Scopus citations

Abstract

Objective: The current national opioid epidemic is a public health emergency. We have identified an outbreak of exaggerated opioid toxicity caused by fentanyl adulterated tablets purchased on the street as hydrocodone/acetaminophen. Methods: Over an 8-day period in late March 2016, a total of 18 patients presented to our institution with exaggerated opioid toxicity. The patients provided a similar history: ingesting their "normal dose" of hydrocodone/acetaminophen tablets but with more pronounced symptoms. Toxicology testing and analysis was performed on serum, urine, and surrendered pills. Results: One of the 18 patients died in hospital. Five patients underwent cardiopulmonary resuscitation, one required extracorporeal life support, three required intubation, and two received bag-valve-mask ventilation. One patient had recurrence of toxicity after 8 hours after naloxone discontinuation. Seventeen of 18 patients required boluses of naloxone, and four required prolonged naloxone infusions (26-39 hours). All 18 patients tested positive for fentanyl in the serum. Quantitative assays conducted in 13 of the sera revealed fentanyl concentrations of 7.9 to 162 ng/mL (mean = 52.9 ng/mL). Pill analysis revealed fentanyl amounts of 600-6,900 μg/pill. The pills are virtually indistinguishable from authentic hydrocodone/acetaminophen tablets and are similar in weight. To date, our county has reported 56 cases of fentanyl opioid toxicity, with 15 fatalities. In our institution, the outbreak has stressed the capabilities and resources of the emergency department and intensive care units. Conclusions: A serious outbreak of exaggerated opioid toxicity caused by fentanyl-adulterated tablets purchased on the street as hydrocodone/acetaminophen is under way in California. These patients required higher dosing and prolonged infusions of naloxone. Additionally, observation periods off naloxone were extended due to delayed, recurrent toxicity. The outbreak has serious ramifications for public health and safety, law enforcement, and healthcare facilities and resources.

Original languageEnglish (US)
JournalAcademic Emergency Medicine
DOIs
StateAccepted/In press - 2016

    Fingerprint

ASJC Scopus subject areas

  • Emergency Medicine

Cite this